Wednesday, 23 April 2014

ECG of the Week - 21st April 2014 - Interpretation

This week's ECG is from a 58yr old male brought in by ambulance following a polypharmacy overdose. 

Vital signs - BP 104/75 RR 9 T 37.2 Sats 96% GCS 6 (E=1 M=4 V=1 ) BSL 5.9

Check out the comments from our original post here.



Click to enlarge


Rate:
  • 114 bpm
Rhythm:
  • Regular
  • Sinus
Axis:
  • LAD / Extreme (-90 deg)
Intervals:
  • PR - Normal (~160ms)
  • QRS - Prolonged (120ms)
  • QT - 360-400ms (QTc Bazette 500-550 ms)
Segments:
  • ST Elevation V1-3 (2-4mm)
    • Discordant to QRS 
Additional:
  • Deep S wave V1-4
  • Prominent T waves V1-4
  • Terminal R wave lead aVR
  • R wave ~4mm with R/S ratio of ~2
  • Late R wave transition
Interpretation:
Broad range of potential causes given clinical history of overdose
  • ? Sodium Channel Blocker Toxicity
    • Tachycardia
    • QRS Prolongation
    • Terminal R wave lead aVR
  • ? Hyperkalaemia
    • Prominent T waves
    • QRS prolongation
    • ? Primary ingestion or secondary to other agents
  • Toxicological causes of QT prolongation
    • Tricyclic antidepressants (TCAs) also causing sodium channel toxicity
    • Anti-psychotics
    • Anti-arrythmics - Class 1A, 1C, III
    • Anti-histamines
  • Previous cardiac history
    • Old ECG changes
    • Ischaemia
My thoughts on potential lead reversal in this ECG

A number of comments on this ECG raised the possibility of a lead reversal given the morphology of the limb leads. On this ECG lead I is isoelectric with very low voltage, the inferior leads all have near identical morphology, and aVR & aVL are near identical.
The classic lead reversal which results in a flat lead I is a bilateral arm-leg reversal, i.e. LA with LL and RA with RL, however this also results in inversion of lead III, and leads II & aVF also become an inverted lead III - you can see an example towards the bottom of the page here.
I find the p and T waves very useful in determining potential lead reversal and in this ECG the p and T waves in the inferior leads are positive with a normal morphology making a lead reversal very unlikely. 
The other possible lead reversal would be a RA-LA reversal, this results in aVL and aVR switching places, inversion of lead I, and leads II and III switch places. The potential effects of that reversal on this ECG would be minimal given the near identical morphologies comparing leads aVR with aVF and lead II with lead III. Lead I is so low voltage that it's difficult to establish if it is inverted but I can convince myself the T waves appear positive.

What happened ?

 Initial assessment included an early blood gas which showed:     
  • pH 6.92
  • pCO2  too high to generate reading on machine
  • K  4.4 mmol/L
Given the patients significant reduced conscious level and history of polypharmacy OD the patient was intubated with pre-RSI sodium bicarbonate and calcium gluconate. Following intubation the patient was hyperventilated to a pH of 7.5 and transferred to ICU for ongoing management. 

The ECG below was performed 1 hour after the initial ECG following sodium bicarbonate, calcium gluconate and hyperventilation.


Click to enlarge
The ECG now shows resolution of the QRS widening and tachycardia. The QT remains prolonged with a QT of 600ms, and QTc of ~650ms. This normalised during the ICU stay and the patient had no episodes of tachyarrhythmia. The patient also had mild/moderate hypocalcaemia, corrected calcium 1.19 mmol/L.

Collateral history suggested the patient did not have access to sodium channel blocking agents and the main agents thought to be contributory were opiates, benzodiazepines and paracetamol. These agents don't explain the QRS and QT changes seen on the ECG,some of the ECG features may be due to the severe acidaemia, hypocalcaemia, and cellular potassium shifts but I'd remain suspicious about other co-ingestants.

The patient remained intubated for several days and their recovery was complicated by a transient transaminitis secondary to concurrent large paracetamol overdose.

References / Further Reading

Life in the Fast Lane

Textbook
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.